Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 142, NWS Houston/Galveston, TX

July 21, 20124 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2012, 10:14 PM CDT for 4 counties in Texas. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 10:14 PM CDT (03:14 UTC)
Expired
Jul 21, 2012, 11:15 PM CDT
In force
61 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 147 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:15 PM CDTTSTM WND DMG1 Nw Point Blank, TXTREES DOWN NEAR FM980.
Jul 21, 10:20 PM CDTTSTM WND DMGPoint Blank, TXPOWERLINES DOWN AND TRANSFORMERS BLOWN IN POINT BLANK.
Jul 21, 10:25 PM CDTTSTM WND DMG6 Se Onalaska, TXTREES DOWN IN BLANCHARD ALONG FM 2457.
Jul 21, 10:25 PM CDTTSTM WND DMGOnalaska, TXTREES DOWN IN ONALASKA
Jul 21, 10:42 PM CDTTSTM WND DMG9 Wsw Coldspring, TXTREES DOWN NEAR 150 AND FM 2693. VEHICLE STRUCK A FALLEN TREE ON FM2693...VERY MINOR INJURIES TO THE DRIVER.
Jul 21, 10:53 PM CDTTSTM WND DMG6 Ne New Waverly, TXTREE DOWN ON RANCH ACRES ROAD NEAR INTERSECTION WITH FM 1375.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS54 KHGX 220314
SVRHGX
TXC373-407-455-471-220415-
/O.NEW.KHGX.SV.W.0142.120722T0314Z-120722T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1014 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL POLK COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1115 PM CDT

* AT 1010 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
  STORM WAS LOCATED NEAR ONALASKA...OR 11 MILES NORTHWEST OF
  LIVINGSTON...AND MOVING SOUTHWEST AT 30 MPH. PENNY SIZE HAIL MAY
  ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  ONALASKA...COLDSPRING...POINT BLANK AND OAKHURST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .

&&

LAT...LON 3090 9493 3046 9519 3066 9555 3104 9519
TIME...MOT...LOC 0310Z 41DEG 26KT 3078 9511 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:19 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 21, 7:19 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT SAT JUL 21 2012

.DISCUSSION...
HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST
NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES
INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL
SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN
CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS
AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW
SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF
STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE
STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT.
STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN
NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST
THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG
CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT
WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING.
MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR
SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE
HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR
NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH
FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL
UPDATE.
45/41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  76  93  76 /  40  20  20  20  10
HOUSTON (IAH)              77  92  77  93  78 /  40  40  40  30  10
GALVESTON (GLS)            81  90  81  88  81 /  40  40  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 21, 6:30 AM CDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT SAT JUL 21 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
630 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL
COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS
EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA
BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS
OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE
PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE
STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY
CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105
ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD
BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS
NOT ANTICIPATED.

In the hours before

Local storm report, Jul 21, 9:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
942 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     5 E KENNARD             31.36N 95.10W
07/21/2012                   HOUSTON            TX   LAW ENFORCEMENT

            TREES DOWNED NEAR FM 227

0916 PM     TSTM WND DMG     5 NE GROVETON           31.11N 95.07W
07/21/2012                   TRINITY            TX   LAW ENFORCEMENT

            TREE LIMBS DOWN ON HIGHWAY 94

0916 PM     TSTM WND DMG     10 NE GROVETON          31.16N 95.01W
07/21/2012                   TRINITY            TX   LAW ENFORCEMENT

            TREES DOWNED ON FM2501

&&

41

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:34 PM CDTSevere Thunderstorm WarningHGXHouston, Polk, Trinity56 min
Jul 21, 8:56 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity64 min
Jul 21, 9:21 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker54 min
Jul 21, 9:58 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto47 min
Jul 21, 10:40 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto50 min
Jul 21, 10:53 PM CDTSpecial Weather StatementHGXHarris, Liberty, Montgomery67 min
Jul 22, 6:34 AM CDTAreal Flood AdvisoryHGXPolk62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.